Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 63, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 1, 2006, 6:30 PM CDT for Chickasaw County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2006, 6:30 PM CDT (23:30 UTC)
- Expired
- Jul 1, 2006, 7:07 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Chickasaw County, IA
The radar
The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:40 PM CDT | TSTM WND GST 60 | Ionia, IA | WINDS ROCKED A VAN BACK AND FORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 012329 SVRARX IAC037-020015- /O.NEW.KARX.SV.W.0063.060701T2330Z-060702T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 630 PM CDT SAT JUL 1 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHICKASAW COUNTY IN NORTHEAST IOWA... * UNTIL 715 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NASHUA...OR ABOUT 7 MILES SOUTHEAST OF CHARLES CITY...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IONIA AROUND 635 PM... NEW HAMPTON AROUND 650 PM... FREDERICKSBURG AROUND 655 PM... LAWLER AROUND 700 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4313 9257 4292 9256 4292 9209 4317 9209 $$ 04
2 follow-up statements
000 WWUS53 KARX 012345 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 644 PM CDT SAT JUL 1 2006 IAC037-020015- /O.CON.KARX.SV.W.0063.000000T0000Z-060702T0015Z/ CHICKASAW IA- 644 PM CDT SAT JUL 1 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CHICKASAW COUNTY... AT 639 PM HALF INCH HAIL WAS REPORTED BY A NWS COOP OBSERVER 2 MILES WEST OF IONIA. AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILLIAMSTOWN...OR NEAR NEW HAMPTON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FREDERICKSBURG AND JACKSONVILLE AROUND 650 PM... COUNTY ROADS B 54 AND V 56 AND HIGHWAY 18 AND COUNTY V 56 AROUND 655 PM... LITTLE TURKEY AROUND 700 PM... PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4313 9257 4292 9256 4292 9209 4317 9209 $$ 04
000 WWUS53 KARX 020007 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 707 PM CDT SAT JUL 1 2006 IAC037-020017- /O.CAN.KARX.SV.W.0063.000000T0000Z-060702T0015Z/ CHICKASAW IA- 707 PM CDT SAT JUL 1 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CHICKASAW COUNTY IS CANCELLED... TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER SERVICE DIAL 6 0 8 7 8 4 7 2 1 4. LAT...LON 4313 9257 4292 9256 4292 9209 4317 9209 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:22 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 1, 3:22 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 322 PM CDT SAT JUL 1 2006 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT SEVERE WEATHER CHANCES LATE THIS AFTERNOON AND EVENING...AND PRECIPITATION CHANCES FROM SUNDAY INTO MONDAY NIGHT ARE THE MAIN CONCERNS FOR THIS TIME PERIOD. AT 3 PM...A COLD FRONT EXTENDED FROM MARQUETTE MICHIGAN SOUTHEAST TO THE SOUTHERN SUBURBS OF THE TWIN CITIES TO SIOUX CITY IOWA. SKIES BECAME PARTLY SUNNY BEHIND THE SHOWERS AND THUNDERSTORMS THIS MORNING. THIS ALLOWED THE MOST UNSTABLE CAPES TO CLIMB INTO THE 2500 TO 3500 J/KG RANGE ACROSS THE FORECAST AREA THIS AFTERNOON. THE HIGHEST CAPES ARE CURRENTLY LOCATED TO THE SOUTH OF SEVERE THUNDERSTORM WATCH 567 ACROSS WESTERN WISCONSIN. THE BEST EFFECTIVE BULK SHEAR...50 TO 55 KNOTS...IS CURRENTLY LOCATED ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN. ACROSS OUR AREA THE EFFECTIVE SHEAR HAS BEEN GRADUALLY INCREASING THIS AFTERNOON AS A 45 TO 50 KNOT HAS BEEN TRANSVERSING EAST ACROSS SOUTHERN MINNESOTA AND SOUTHERN WISCONSIN. THE SHEAR IS ALREADY SUPPORTIVE OF SUPERCELLS ACROSS SOUTHEAST MINNESOTA...AND CENTRAL...WEST CENTRAL...AND NORTH CENTRAL WISCONSIN. THE SURFACE CONVECTIVE INHIBITION HAS BEEN GRADUALLY DECREASING AS COOLER AIR BETWEEN 850 MB AND 700 MB IS BEING ADVECTED INTO THE REGION FROM THE DAKOTAS AND NORTHERN MINNESOTA. AS A RESULT...I EXPECT THAT THE THUNDERSTORMS CURRENTLY LOCATED OVER NORTHERN WISCONSIN AND UPPER MICHIGAN WILL GRADUALLY BUILD SOUTHWEST ACROSS WESTERN WISCONSIN AND SOUTHERN MINNESOTA. WE ARE ALREADY BEGINNING TO SEE SIGNS THAT THIS CAP MAY BE ALREADY BEGINNING TO BREAK ACROSS SOUTH CENTRAL MINNESOTA AS SHOWERS ARE ALREADY DEVELOPING BETWEEN NEW ULM AND WINDOM. AS A RESULT...I WOULD NOT BE TOO SURPRISED TO SEE YET ANOTHER WATCH BOX BE ISSUED SOUTH AND WEST OF SEVERE THUNDERSTORM WATCH NUMBER 567. THE MAIN SEVERE WEATHER THREATS WILL LIKELY BY LARGE HAIL AND DAMAGING WINDS. THIS COLD FRONT WILL BECOME STATIONARY ACROSS NORTHERN AND CENTRAL IOWA AFTER MIDNIGHT TONIGHT...AND REMAIN NEARLY STATIONARY THROUGH SUNDAY NIGHT. 850 MB MOISTURE CONVERGENCE IS NOT OVERLY THAT IMPRESSIVE. AS A RESULT...I AM THINKING THAT THE CONVECTION WILL LIKELY REMAIN SCATTERED. THROUGH THIS TIME PERIOD...THE 0-6KM BULK SHEAR REMAINS IN THE 20 TO 30 KNOT RANGE. IN ADDITION...THE MEAN LAYER CAPES WILL BE CLIMBING INTO THE 1500-2500 J/KG RANGE. THIS MAY BE SUPPORTIVE OF A FEW ISOLATED SEVERE THUNDERSTORMS ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. FURTHER NORTH...THE 0-6 KM IS MUCH MORE SUPPORTIVE OF SUPERCELL DEVELOPMENT. HOWEVER THERE IS SOME QUESTION OF WHETHER THERE WILL BE ANYTHING TO SET OFF CONVECTION. BOTH THE GFS AND NAM SUGGEST THAT A 700 MB SHORT WAVE TROUGH MAY MOVE THROUGH THE AREA LATE SUNDAY AFTERNOON AND NIGHT. HOWEVER...THEY DIFFER DRAMATICALLY ON WHETHER ANY PRECIPITATION WILL MOVE INTO OUR AREA. FOR THE TIME BEING...I JUST WENT WITH A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS. ON MONDAY AFTERNOON AND NIGHT...A CANADIAN COLD FRONT WILL MOVE SOUTHEAST THROUGH THE FORECAST AREA. THE NAM HAS THIS FRONT MOVING THROUGH THE REGION DRY. MEANWHILE...THE GFS DOES GENERATE PRECIPITATION ALONG IT. FOR THE TIME BEING...I AM LEANING TOWARD THE GFS AND HAVE KEPT THE LOW PRECIPITATION CHANCES IN THE FORECAST. .LONG TERM...TUESDAY THROUGH SATURDAY THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS PERIOD WILL BEGIN THIS FORECAST PERIOD WITH AN UPPER LEVEL TROUGH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND GREAT LAKES. AT THE SURFACE...A CANADIAN HIGH PRESSURE WILL BE BUILDING SOUTH ACROSS THESE SAME AREAS. THIS HIGH WILL PROVIDE DRY WEATHER...AND NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES. FROM WEDNESDAY NIGHT INTO THURSDAY...500 MB HEIGHTS WILL RISE ABOUT 60 DECAMETERS AS AN UPPER LEVEL RIDGE BUILD ACROSS THE REGION. THIS RIDGE WILL LIKELY REMAIN ACROSS THE AREA INTO SATURDAY. 850 MB TEMPERATURES ARE FORECAST TO SLOWLY CLIMB FROM AROUND 12C ON WEDNESDAY MORNING TO AROUND 16C BY SATURDAY MORNING. AS A RESULT THERE WILL BE A SLOW MODERATION IN TEMPERATURES FROM NEAR NORMAL TO ABOUT 5 TO 10F ABOVE NORMAL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BOYNE
Hazardous weather outlook, Jul 1, 5:09 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 509 PM CDT SAT JUL 1 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-021000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 509 PM CDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS EVENING INTO THE OVERNIGHT A COLD FRONT MOVING SLOWLY ACROSS THE UPPER MISSISSIPPI RIVER VALLEY WILL CONTINUE TO FOCUS SCATTERED THUNDERSTORM DEVELOPMENT THROUGH THE NIGHT. THE MOST NOTABLE AREA FOR SEVERE THUNDERSTORM POTENTIAL... WITH STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS...WILL BE ACROSS NORTHEASTERN IOWA THROUGH THE EVENING HOURS... WITH LESSER THREATS ACROSS SOUTHEAST MINNESOTA INTO SOUTHWEST AND CENTRAL WISCONSIN. THE SEVERE WEATHER THREAT WILL DECREASE DRAMATICALLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FRONT WILL BECOME STATIONARY ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS SUNDAY AND MONDAY...AND REMAIN THE FOCUS FOR THUNDERSTORM PRODUCTION. GOOD INSTABILITY...ALONG WITH FAVORABLE LOW LEVEL WINDS...WILL PROVIDE THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE. LOCALLY...THE MAIN THREAT AREA WOULD BE NORTHEAST IOWA AND SOUTHWEST WISCONSIN...ALTHOUGH THE BEST CHANCES LOOK TO BE SOUTH ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS. THE MAIN SEVERE THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE QUITE POSSIBLE ACROSS POTIONS OF NORTHEAST IOWA THROUGH 10 PM...AND LESS LIKELY ACROSS SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN. ALL SPOTTER GROUPS ARE ENCOURAGED HOWEVER...TO MONITOR THE LATEST FORECAST AND STATEMENTS...AND ANY LOCAL THUNDERSTORM DEVELOPMENT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
In the hours before
Local storm report, Jul 1, 6:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SAT JUL 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG MARBLE ROCK 42.96N 92.87W
07/01/2006 FLOYD IA LAW ENFORCEMENT
TREES DOWN ALONG HIGHWAY 14
&&
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 38 min |
| Jul 1, 6:17 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 28 min |
| Jul 1, 6:38 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 52 min |
| Jul 1, 6:51 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.